Alert archive / Michigan / Tornado Warnings in 2023
Tornado Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Aug 11, 2023, 8:58 PM EDT for Oakland County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 8:58 PM EDT (00:58 UTC)
- Expired
- Aug 11, 2023, 9:34 PM EDT
- In force
- 36 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Oakland County, MI
The radar
The Detroit radar (KDTX), 13 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.6
The text
As transmitted.
313
WFUS53 KDTX 120058
TORDTX
MIC125-120145-
/O.NEW.KDTX.TO.W.0009.230812T0058Z-230812T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
858 PM EDT Fri Aug 11 2023
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Northwestern Oakland County in southeastern Michigan...
* Until 945 PM EDT.
* At 858 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fenton, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar and spotters indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Holly around 905 PM EDT.
Other locations impacted by this tornadic thunderstorm include Holly
State Recreation Area, Davisburg and Rose Center.
This includes I-75 between mile markers 92 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4287 8369 4288 8339 4269 8345 4263 8368
TIME...MOT...LOC 0058Z 286DEG 18KT 4276 8370
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BT2 follow-up statements
110
WWUS53 KDTX 120116
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
916 PM EDT Fri Aug 11 2023
MIC125-120145-
/O.CON.KDTX.TO.W.0009.000000T0000Z-230812T0145Z/
Oakland MI-
916 PM EDT Fri Aug 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTHWESTERN OAKLAND COUNTY...
At 916 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Holly, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Oakland County, including the following locations...
Holly State Recreation Area, Davisburg and Rose Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4283 8364 4288 8339 4269 8345 4263 8368
TIME...MOT...LOC 0116Z 285DEG 17KT 4274 8359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BT742
WWUS53 KDTX 120134
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
934 PM EDT Fri Aug 11 2023
MIC125-120143-
/O.CAN.KDTX.TO.W.0009.000000T0000Z-230812T0145Z/
Oakland MI-
934 PM EDT Fri Aug 11 2023
...THE TORNADO WARNING FOR NORTHWESTERN OAKLAND COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area until
945 PM.
LAT...LON 4283 8364 4288 8339 4269 8345 4263 8368
TIME...MOT...LOC 0131Z 286DEG 18KT 4272 8348
$$
BTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 11, 8:28 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 11, 8:28 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 828 PM EDT Fri Aug 11 2023 .AVIATION... The interaction of meridional thetae transport axis into a surface warm front has resulted in a greater focus of thunderstorm activity from portions of the Saginaw Valley into the I 69 corridor. As the higher moisture content advects eastward, thunderstorm activity may grow in a greater coverage through approximately 4Z potentially from I 69 southward through Metro Detroit. The MCS upstream across portions of MN and WI is expected to track southeastward with time. Model data signal including the HREF suggests the MCS activity will weaken late tonight as it crosses Lake Michigan. Remnants of this activity may arrive around 08 or 09Z. Active low level subsidence is forecasted in the lowest 5.0 kft agl Saturday morning leading to predominately VFR conditions. A cold front is expected to stall out along the state line late tonight before lifting slightly northward at midday Saturday. The potential exists for shower and/or thunderstorm initiation along this boundary around 17 to 18Z, however, indications are this activity would remain south of the Detroit terminals. .DTW THRESHOLD PROBABILITIES... * High for ceiling 5000 ft or less tonight. * High for thunderstorms this evening. Low after midnight into Saturday morning. && .PREV DISCUSSION... Issued at 350 PM EDT Fri Aug 11 2023 DISCUSSION... Surface warm front is now well into southeast Michigan, with convection filling in along its lead edge. Notable dewpoint gradient exists along the boundary, with current dewpoint readings ranging between 66-70 degrees across the southern row of Michigan counties and resultant 2000+ J/kg of SBCAPE upstream. Clean warm sector through the early part of the day increases confidence in convection filling in behind the front, with an expected increase in coverage between now and 21z (5pm local time) especially south of I-69. Have been upgraded to Slight Risk for these areas by SPC. Environmental conditions between 21z-03z (5pm-11pm) will need to be monitored closely, as increases in both mid-level westerlies and the southwesterly LLJ by roughly 10 knots each will heighten severe chances. This will be the most favorable time window for overlapping surface-based inflow and strong, rotating updrafts before storms become elevated later tonight. All hazards are in play, including an isolated tornado given marginal low level hodograph curvature and moist near-surface conditions, as well as potential storm-scale interactions. Storm mode likely beginning as discrete cells in the warm sector may congeal into more of a linear mode as time goes on, but confidence is low. As we get later into the evening and tonight, nocturnal cooling facilitates a transition to elevated convection as mentioned above. While continued increase in deep layer shear and influence of the nose of the upper level jet suggests organized elevated storms may continue, any strong-severe threat would transition to hail given increasingly stable conditions below. Ultimately the big question mark here is how long can surface-based storms hold on and how quickly upper level support arrives. Elevated showers and storms will likely continue through the early morning hours until the main shortwave and trough axis pivot overhead Saturday morning. Strong mid-level flow, 60 knots at H500, could bring decaying MN/WI convection into southeast MI through daybreak, however, so will maintain low chance PoPs through 12z. Prolonged period of convective activity presents typical heavy rainfall concerns for this type of pattern, with broad brushed QPF generally holding under an inch but locally higher amounts possible. Dual Pol/MRMS QPE suggest the recent Monroe cell produced nearly an inch of rainfall for example. Given PWAT over 1.5 inches, will need to monitor this heavy rainfall potential across the cwa regardless of if storms are elevated or severe. Impacts will mainly be confined to ponding on roadways or flooding in low-lying/typical flood prone areas. On the larger scale, the elongated upper trough tightens up over the northern Great Lakes early Saturday, as a nearly 100 knot 300mb jet rounds its base. While the upper level height field reorients to a more negative tilt, broad cyclonic flow in the low levels will drive a second theta-e ridge to the southern edge of the cwa. Guidance has tended to hold onto this moisture axis through mid-afternoon, setting up at least a sliver of convective potential over southeast portions of the cwa Saturday afternoon. While hi-res simulated reflectivity fields tend to keep majority of activity to our south and east, thermal profiles suggest otherwise with MLCAPES ranging anywhere from 1000 J/kg to nearly 2000 J/kg in the more bullish guidance (RAP/NAM3km which maintain dewpoints near 70 degrees). Should convection occur within our cwa, potential is there for organized updrafts, with dry mid-level air mainly supportive of strong downdrafts. Isolated gusts to 60 mph would thus be the main threat as mid-level subsidence dampens lapse rates to around 5-5.5 C/km and hodographs are straight. Cold front eventually swings the moisture axis south of the state line by Saturday evening, supporting drier conditions overnight and Sunday along with daytime highs Sunday around 80 degrees. Another Pacific wave then arrives early next week, bringing the next chance for widespread rainfall. Ensemble means and deterministic guidance are in good agreement that this system will be quite mature by the time it reaches the cwa, with the occluded low projected to track right over central lower MI. The northern half of the lower Peninsula (including local areas north of I-69) are within a Slight Risk for excessive rainfall per WPC for this Monday-early Tuesday system, which attm looks to be coincident with a pronounced trowal axis and stalled elevated warm front. Further south in the warm sector, upper level dynamics and resultant shear parameter space raise concern for organized thunderstorms although considering we are still 72+ hours out, further details are subject to change especially in respect to thermal profiles. Main point here is that there is both heavy rainfall and organized thunderstorm potential Monday-early Tuesday. Trough axis then swings through on Tuesday, which drives the cold pool over the Great Lakes with H850 temperatures dropping to near 10 C. NBM daytime highs in the mid to upper 70s thus look reasonable for middle of next week with at least a brief period of high pressure as the positively tilted ridge axis deamplifies in response to additional wave energy upstream. MARINE... A low pressure system moves over the northern Great Lakes region this afternoon into tonight, bringing showers and storms into the area. Winds and waves are expected to remain below Small Craft Advisory levels, but gusts have the potential to reach 20 knots or greater especially behind the exiting cold front for several hours tonight. Winds will veer from the southeast to southwest as the system pulls the cold front through the area. A high pressure system will build into the region on Sunday, bringing back calmer conditions. The next low pressure system will likely impact the region Monday into Tuesday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....CB DISCUSSION...MV MARINE.......DRK/BC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 4:04 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 404 PM EDT Fri Aug 11 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-122015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 404 PM EDT Fri Aug 11 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms this afternoon and tonight south of I-69 and a Marginal Risk for the rest of southeast Michigan. Damaging wind gusts and large hail are the main threats, although a weak isolated tornado cannot be ruled out. Storms will move from west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms largely exit by Saturday morning with some additional isolated to widely scattered storms possible as a cold front moves through midday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 404 PM EDT Fri Aug 11 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms this afternoon and tonight south of I-69 and a Marginal Risk for the rest of southeast Michigan. Damaging wind gusts and large hail are the main threats, although a weak isolated tornado cannot be ruled out. Storms will move from west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms largely exit by Saturday morning with some additional isolated to widely scattered storms possible as a cold front moves through midday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
In the hours before
Special weather statement, Aug 11, 4:25 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
425 PM EDT Fri Aug 11 2023
MIZ075-112130-
Washtenaw MI-
425 PM EDT Fri Aug 11 2023
...A strong thunderstorm in Washtenaw County through 530 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dexter, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ann Arbor and Saline around 440 PM EDT.
Dixboro around 455 PM EDT.
Ypsilanti around 500 PM EDT.
Salem around 505 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.
People attending Saline Summerfest , and Dexter Daze Festival should
seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4217 8400 4242 8401 4243 8356 4209 8355
TIME...MOT...LOC 2024Z 262DEG 23KT 4227 8393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTSpecial weather statement, Aug 11, 6:32 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
632 PM EDT Fri Aug 11 2023
MIZ047-048-053-055-112330-
Bay MI-Sanilac MI-Saginaw MI-Midland MI-
632 PM EDT Fri Aug 11 2023
...Strong thunderstorms in Bay, Saginaw and Midland Counties through
730 PM EDT...
At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edenville to near Pleasant Valley to near
St. Charles. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
St. Charles around 635 PM EDT.
Bridgeport around 655 PM EDT.
Midland, Pinconning, Freeland and Linwood around 705 PM EDT.
Birch Run and Kawkawlin around 710 PM EDT.
Frankenmuth and Auburn around 715 PM EDT.
Zilwaukee around 725 PM EDT.
Saginaw, Bay City, Essexville and Munger around 730 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Buena Vista Township, Gera,
Indiantown, Bombay and Hemlock.
People attending Saginaw African Cultural Festival, Saginaw Art
Fair, and Summer Music Fest should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
4391 8404 4391 8391 4367 8391 4360 8370
4348 8370 4349 8311 4368 8306 4328 8307
4348 8311 4347 8370 4322 8370 4322 8393
4313 8393 4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 2231Z 271DEG 29KT 4377 8437 4354 8455 4331 8420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BTLocal storm report, Aug 11, 8:21 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
821 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg Chesaning 43.18N 84.12W
08/11/2023 Saginaw MI Fire Dept/Rescue
Tree limb fell and took down a power line.
&&
Event Number DTX2300351
DRKLocal storm report, Aug 11, 8:38 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
838 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail Oakley 43.14N 84.17W
08/11/2023 M1.00 inch Saginaw MI Public
&&
Event Number DTX2300352
DRKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:39 PM EDT | Tornado Warning | DTX | Genesee, Livingston | 51 min |
| Aug 11, 8:45 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Oakland | 60 min |
| Aug 11, 8:50 PM EDT | Flash Flood Warning | DTX | Genesee | 3 hr |
| Aug 11, 9:08 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland | 49 min |
| Aug 11, 9:15 PM EDT | Areal Flood Advisory | DTX | Genesee, Livingston, Shiawassee | 2 hr |
| Aug 11, 9:18 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 43 min |
| Aug 11, 9:18 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 41 min |
| Aug 11, 9:47 PM EDT | Areal Flood Advisory | DTX | Oakland | 90 min |
| Aug 11, 10:04 PM EDT | Areal Flood Advisory | DTX | Livingston, Oakland | 3 hr |
| Aug 11, 10:50 PM EDT | Special Weather Statement | DTX | Wayne | 55 min |
| Aug 11, 10:57 PM EDT | Areal Flood Advisory | DTX | Livingston, Macomb, Oakland, Wayne | 3 hr |
| Aug 11, 11:30 PM EDT | Special Weather Statement | DTX | Macomb | 60 min |
| Aug 12, 12:13 PM EDT | Special Weather Statement | DTX | Macomb, Oakland | 47 min |
| Aug 12, 12:41 PM EDT | Special Weather Statement | DTX | Lenawee, Monroe | 64 min |
| Aug 12, 1:11 PM EDT | Special Marine Warning | DTX | 44 min | |
| Aug 12, 1:22 PM EDT | Special Weather Statement | DTX | Saint Clair | 38 min |
Nearby
Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.